13
$\begingroup$

Let $X\subset\mathbb{P}^N$ be a smooth projective variety of dimension $n$, say over $\mathbb{C}$. Assume that $H^i(X,\mathcal{O}_X)\neq 0$ for some $i$ with $0<i<n$. What is the minimum possible degree of $X$? Some elliptic scrolls have degree $2n+1$, can one do better?

$\endgroup$
  • 3
    $\begingroup$ According to a result of Kwak-Park (Theorem A in arxiv.org/pdf/1510.03358.pdf) any bound excluding both elliptic scrolls and varieties with $H^{i}(\mathcal{O})=0$ for $0 < i < n$ has to be at least as sharp as $\deg(X) \geq N+3.$ $\endgroup$ – Yusuf Mustopa Nov 5 '17 at 21:00
  • 2
    $\begingroup$ @Yusuf Mustopa: Great, thanks for the reference! Since $X\subset \mathbb{P}^N$ can be projected isomorphically to $\mathbb{P}^{2n+1}$, we get $\deg(X)\geq 2n+4$ unless $X$ is an elliptic scroll, which answers my question. If you want to put this as an answer I'll accept it. $\endgroup$ – abx Nov 6 '17 at 14:59
9
$\begingroup$

Proposition: Let $X$ be a smooth projective $n-$dimensional ($n \geq 2$) nondegenerate subvariety of $\mathbb{P}^{N}$ satisfying the property that $H^{i}(\mathcal{O}_{X}) \neq 0$ for at least one $i \in \{1, \cdots ,n-1\}.$ Then $${\rm deg}(X) \geq 2n+2.$$ If $X$ is not an elliptic scroll, then ${\rm deg}(X) \geq 2n+4.$

Proof: As abx observed, we may assume without loss of generality that $N=2n+1.$ By our hypothesis on the intermediate cohomology of $\mathcal{O}_{X}$ and Theorem A of [1], we have that ${\rm deg}(X) \geq 2n+2$, and that ${\rm deg}(X) \in \{2n+2,2n+3\}$ only if $X$ is an elliptic scroll. QED

[1] Kwak, Sijong and Park, Jinhyung, Geometric properties of projective manifolds of small degree, Math. Proc. Cambridge Philos. Soc. 160 (2016), no. 2, 257–277.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.